D.F. is a cardiothoracic surgeon at a university medical center. His cardiologist put him on lovastatin for slightly elevated cholesterol levels.
After about six months, when there was no drop in his levels, the dose was doubled. Shortly thereafter, he awoke one morning with burning pain and loss of sensation in his left foot. Convinced that he had developed a clot in his leg, D.F. examined himself. But the pulse in his foot was fine, and there was no bluish discoloration of the skin, as would occur if blood flow to the foot were compromised. Tests showed normal circulation to the feet.
After about a week, the pain spread to involve his whole lower leg. The pain was so severe that for the first time in his life, D.F. took Percocet, a strong pain medicine that contains the narcotic oxycodone plus acetaminophen. Then he developed pain over the rib cage in his lower chest. He saw two neurologists, who told him that he had shingles and put him on medication. But he never developed the characteristic blistered skin rash, and blood tests failed to show any evidence of shingles. The pain lasted for several
months. Finally, D.F. took himself off lovastatin, and the pain went away within a matter of days. He hasn’t taken a statin since.